Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Sleep Med Rev. 2008 Oct;12(5):381-9. doi: 10.1016/j.smrv.2007.12.004. Epub 2008 Mar 3.

Effect of illicit recreational drugs upon sleep: cocaine, ecstasy and marijuana.

Author information

  • 1Department of Psychiatry and Psychotherapy, Freiburg University Medical Center, Hauptstrasse 5, D-79104 Freiburg, Germany.

Abstract

The illicit recreational drugs cocaine, ecstasy and marijuana have pronounced effects upon sleep. Administration of cocaine increases wakefulness and suppresses REM sleep. Acute cocaine withdrawal is often associated with sleep disturbances and unpleasant dreams. Studies have revealed that polysomnographically assessed sleep parameters deteriorate even further during sustained abstinence, although patients report that sleep quality remains unchanged or improves. This deterioration of objective sleep measures is associated with a worsening in sleep-related cognitive performance. Like cocaine, 3,4-methylenedioxymethamphetamine (MDMA; "ecstasy") is a substance with arousing properties. Heavy MDMA consumption is often associated with persistent sleep disturbances. Polysomnography (PSG) studies have demonstrated altered sleep architecture in abstinent heavy MDMA users. Smoked marijuana and oral Delta-9-tetrahydrocannabinol (THC) reduce REM sleep. Moreover, acute administration of cannabis appears to facilitate falling asleep and to increase Stage 4 sleep. Difficulty sleeping and strange dreams are among the most consistently reported symptoms of acute and subacute cannabis withdrawal. Longer sleep onset latency, reduced slow wave sleep and a REM rebound can be observed. Prospective studies are needed in order to verify whether sleep disturbances during cocaine and cannabis withdrawal predict treatment outcome.

PMID:
18313952
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk